Donya Currie is the editor of The Free Lance-Star's Healthy Living section and Healthy Life Virginia newsletter.
Subscribe to the Healthy Life Virginia newsletter: fredericksburg.com/gethealthy
FDA issues warning about Zithromax
The popular antibiotic azithromycin, sold as Zithromax, can cause fatal heart rhythm irregularities, the FDA said in a statement Tuesday. The warning comes less than a year after research published in the New England Journal of Medicine showed that people taking Zithromax—compared to those taking amoxicillin—are more likely to have something fatal go awry with their hearts.
The FDA said the drug “can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm.”
People most at risk of suffering a potentially lethal reaction to Zithromax, the FDA said, include those already taking certain drugs to treat abnormal heart rhythms, and those with:
- existing QT interval prolongation (a problem in the heart’s electrical system)
- low levels of potassium or magnesium in the blood
- a slower than normal heart rate
“Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events,” the FDA said.
The news is unsettling given the popularity of the drug, which is often handed out in what’s called a Z-Pak. Many people consider it gentler on the stomach than other antibiotics, and you can complete a full round of it in just five days.